Missouri, 2021

Flooding and Hail in Missouri, May 9, 2021

May 9, 2021 · NWS SGF · 23 events in 9 counties and zones

Low pressure deepened over eastern Colorado and moved eastward along a stationary front into southern Illinois through the morning of the 9th before the front moved south of the Ozarks. Strong to severe storms moved over the region during the early morning of the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Low pressure deepened over eastern Colorado and moved eastward along a stationary front into southern Illinois through the morning of the 9th before the front moved south of the Ozarks. Strong to severe storms moved over the region during the early morning of the 9th. Hail up the golf ball size occurred in Barry County southeast of Cassville, and several locations along the south of Highway 60 reported wind damage to trees and powerlines. Several rounds of rainfall led to flooding near Ava and Mountain Grove in Douglas County, near Sycamore and Hardenville in Ozark County, and near Bradleyville in Taney County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 8, 11:32 PM CST, 2 hours earlier.

Area forecast discussion, May 8, 11:32 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Springfield MO
1232 AM CDT Sun May 9 2021

.SHORT TERM...(This evening through Sunday)
Issued at 235 PM CDT Sat May 8 2021

A warm front was lifting northeast through the area this
afternoon. Breezy south winds with temperatures in the upper 70s
to lower 80s were occuring southwest of Springfield. Conditions
were much cooler across the eastern Ozarks as the front had not
lifted through there yet as clouds kept temps in the mid 60s. The
front will likely lift completely through the whole area by this
evening and will generally reach the Interstate 70 corridor before
stalling.

Shortwave energy was currently moving through the Rockies and a
deepening surface low was developing across southwest Kansas. A
strong elevated mixed layer/cap was moving into the area and will
keep precip chances virtually zero through this evening. By late
evening however, a very strong 850mb jet (70knots) will develop
from Oklahoma into southern Kansas. Thunderstorms will develop across
northern Kansas and will likely consolidate into a cluster,
becoming more linear with time. They will likely move through the
Kansas City area around Midnight and then start taking a turn
more to the east/southeast along the warm front and edge of the
capping inversion. This complex will likely begin affecting areas
north of Highway 54 sometime between 1-3am. MU capes in the
2000-2500j/kg range and 50kts of bulk shear will be more than
sufficient to sustain this convection as it moves into the area.

Given the expected linear nature, damaging wind gusts to 70 mph
will be the main risk, however large hail to the size of quarters
and a tornado will also be possible, especially with storms that
can interact with the warm front, or with segments that align
favorably with 0-3km wind shear vectors which look to be pointed
east about 40kts. 12z HREF probabilistic data as well as SPC probs
show the highest chances for severe storms tonight generally north
of Interstate 44, especially closer to the Lake of the Ozarks
region and locations near/north of Highway 54 after midnight.
Lesser chances are expected along/south of I-44 in the 3am-7am
timeframe, however there could still be a rather strong outflow
boundary/effective front that moves through with gusty winds.

Also, as the low level jet and surface low strengthens tonight,
should see surface winds increase out of the south to around 30mph
with gusts of 40-45mph possible, mainly from Springfield and
points west. Therefore a Wind Advisory is in effect from 10pm-7am
to account for this pre frontal wind threat.

PW values in the 1.5-1.7in range will likely allow for some very
heavy rainfall rates, however with a fairly progressive line,
should see mainly a limited/localized risk for flash flooding,
mainly with any cells that can train on the western periphery of
the complex as the llj feeds into it. This matches WPC slight risk
for excessive rainfall well. Overall rainfall amounts of 0.5-1.5
inches looks likely across the northern half or so of the area.
Locations south of Highway 60 will not see as much with this
system.

Strong cold air advection looks likely for Sunday and with cloud
cover remaining most of the day, high temps in the 60s will be
reached early in the day, with readings dropping into the lower to
middle 50s by afternoon. A rather raw and unseasonably cool Mothers
Day is expected.

.LONG TERM...(Sunday Night through Saturday)
Issued at 235 PM CDT Sat May 8 2021

Surface high pressure builds down into the central US which will
lead to several cool days that last through mid week. Highs in the
60s and lows in the 40s are a good bet. Can not rule out some
upper 30s for lows a few nights. While models do show some light
precip chances, a dry airmass and northeasterly winds with the
high pressure may preclude much rainfall through early week.

Temperatures look to moderate by late week with NBM generally
showing highs increasing into the 70s. Low confidence in rain
chances by the weekend with substantial model differences in the
overall pattern.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1209 AM CDT Sun May 9 2021

The complex of storms from near Kansas City back west into Kansas
is still on track to shift southeast through the area. The best
chances for impacts is at KSGF, where at least thunderstorms are
expected. Some thunderstorms could be severe with large hail and
damaging winds. KJLN and KBBG may end up more on the periphery or
even staying all or mostly dry. Very difficult forecast for these
two sites.

Gusty winds and LLWS will increase in the next few hours,
especially at KSGF and KJLN.

Convection will move east of the area Sunday morning, resulting in
improving conditions.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 7 AM CDT this morning for MOZ066-077-078-
     088>090-093>095-101>104.

KS...Wind Advisory until 7 AM CDT this morning for KSZ073-097-101.

&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Titus
Hazardous weather outlook, May 8, 7:57 PM CST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
857 PM CDT Sat May 8 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
857 PM CDT Sat May 8 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.
  Elevated non thunderstorm wind risk.

DISCUSSION...

Southerly winds will increase after 10pm with sustained winds of
30 mph and gusts to 45 mph possible, especially west of Springfield.

A thunderstorm complex will move into areas north of Highway 54
in the 1am to 3 am timeframe. The complex will then likely reach
the Interstate 44 corridor in the 3 am-5 am time frame and then
exit the area during the mid morning hours Sunday.

Damaging thunderstorm wind gusts up to 70 mph will be the main
severe weather risk, however large hail to the size of quarters
and a tornado can not be ruled out. The highest chances for
severe storms will be north of Interstate 44. Frequent cloud to
ground lightning will also be possible.

There is a limited/localized risk for excessive rainfall and
flash flooding as well, especially locations in the Highway 54
corridor region.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional chances for thunderstorms will occur by late in the
week however confidence is low at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Special weather statement, May 9, 12:58 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Springfield MO
158 AM CDT Sun May 9 2021

MOZ056-090730-
Morgan MO-
158 AM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN COUNTY UNTIL 230
AM CDT...

At 158 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sedalia, moving east at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Syracuse...                       Florence...

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central Missouri.

LAT...LON 3868 9284 3860 9284 3850 9272 3855 9306
      3869 9306
TIME...MOT...LOC 0658Z 270DEG 43KT 3869 9324

Lindenberg
Special weather statement, May 9, 1:10 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Springfield MO
210 AM CDT Sun May 9 2021

MOZ093-101-090800-
Newton MO-McDonald MO-
210 AM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON AND NORTHERN MCDONALD
COUNTIES UNTIL 300 AM CDT...

At 210 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wyandotte, or 7 miles east of Miami, moving east at 50 mph.

Locations impacted include...
Neosho...                         Seneca...
Granby...                         Anderson...
Goodman...                        Diamond...
Loma Linda...                     Fairview...
Newtonia...                       Stella...
Wentworth...                      Stark City...
Ritchey...                        Tiff City...
Rocky Comfort...                  Racine...

This includes Interstate 49 between mile markers 8 and 31.

LAT...LON 3698 9461 3702 9407 3669 9407 3664 9462
TIME...MOT...LOC 0710Z 266DEG 43KT 3685 9475

Lindenberg
Special weather statement, May 9, 1:28 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Springfield MO
228 AM CDT Sun May 9 2021

MOZ055>057-090815-
Benton MO-Miller MO-Morgan MO-
228 AM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BENTON...NORTHWESTERN
MILLER AND MORGAN COUNTIES UNTIL 315 AM CDT...

At 227 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cole Camp, or 15 miles south of Sedalia, moving east at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Truman Lake...                    Lake of The Ozarks...
Eldon...                          Versailles...
Lincoln...                        Cole Camp...
Stover...                         Barnett...
Gravois Mills...                  Palo Pinto...
Brandon...                        Crockerville...
Edmonson...                       Mora...
Aurora Springs...

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central Missouri.

LAT...LON 3844 9264 3843 9256 3830 9257 3831 9351
      3850 9350 3851 9342 3851 9330 3853 9329
      3854 9324 3853 9307 3857 9306 3860 9284
TIME...MOT...LOC 0727Z 265DEG 36KT 3847 9323

Lindenberg

The radar

The Springfield radar (KSGF), 112 km away, was scanning. The volume nearest the first event began at 07:29 UTC.

Open the radar archive at this moment

Event by event

10 flood, 8 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, McDonald

When
May 9, 1:32 AM CST
Where
McDonald County, 0.69 mi N of Caverna
Measured
1.5 in hail
Reported by
Public
Coordinates
36.510, -94.280

Ping pong ball hail was reported.

Hail, McDonald

When
May 9, 1:38 AM CST
Where
McDonald County, 3.4 mi ENE of Caverna
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
36.510, -94.220

Quarter to half dollar sized hail was reported just north of the Arkansas state line.

Hail, McDonald

When
May 9, 1:40 AM CST
Where
McDonald County, 3.95 mi E of Caverna
Measured
1.5 in hail
Reported by
Public
Coordinates
36.510, -94.210

Ping pong ball size hail was reported.

Hail, McDonald

When
May 9, 1:53 AM CST
Where
McDonald County, 0.89 mi SE of Jacket
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.510, -94.110

Quarter size hail was reported.

Hail, Barry

When
May 9, 2:02 AM CST
Where
Barry County, 4.87 mi S of Cassville Flds Arpt
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
36.610, -93.840

Golf ball size hail was reported.

Thunderstorm Wind, Lawrence

When
May 9, 2:06 AM CST
Where
Lawrence County, Pierce City to 0.17 mi ENE of Pierce City
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.950, -94.000

Multiple large tree limbs were reported down.

Thunderstorm Wind, Greene

When
May 9, 2:20 AM CST
Where
Greene County, 0.86 mi SSW of (Sgf)springfield Arp
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.239, -93.388

The ASOS at the Springfield-Branson National airport recorded a 51 knot peak wind gust.

Hail, Greene

When
May 9, 2:57 AM CST
Where
Greene County, 2.15 mi SW of Phenix
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.360, -93.580

Quarter size hail was reported.

Hail, Polk

When
May 9, 3:22 AM CST
Where
Polk County, 2.97 mi SSE of Morrisville
Measured
1 in hail
Reported by
Public
Coordinates
37.440, -93.410

Quarter size hail was reported.

Thunderstorm Wind, Greene

When
May 9, 3:32 AM CST
Where
Greene County, 0.69 mi N of Wildwood Estates to 0.73 mi W of Galloway
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
37.130, -93.250

Several trees and power lines were reported down at the Springfield Nature Center.

Hail, Douglas

When
May 9, 3:57 AM CST
Where
Douglas County, 0.88 mi SW of Goodhope
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.910, -92.810

Quarter size hail was reported.

Thunderstorm Wind, Douglas

When
May 9, 4:11 AM CST
Where
Douglas County, 0.55 mi W of Ava to 0.08 mi NNW of Ava
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.950, -92.660

Several large tree limbs were reported down.

Flood, Douglas

When
May 9, 4:56 AM CST to 12:00 PM CST
Where
Douglas County, 0.55 mi W of Ava to 0.12 mi ESE of Ava Muni Meml Arpt
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.950, -92.660

Street flooding was reported in Ava.

Lightning, Douglas

When
May 9, 5:18 AM CST
Where
Douglas County, 0.88 mi NW of Ava
Property damage
$37,000
Reported by
Amateur Radio
Coordinates
36.960, -92.660

Lightning struck the Ava High School damaging seven network switches.

Flood, Douglas

When
May 9, 5:55 AM CST to 2:00 PM CST
Where
Douglas County, 2.3 mi W of Ava Muni Meml Arpt to 2.44 mi W of Ava Muni Meml Arpt
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.966, -92.721

State Highway Y was closed at Cowskin Creek due to flooding. Water was flowing two feet deep.

Flood, Taney

When
May 9, 8:28 AM CST to 4:00 PM CST
Where
Taney County, 1.49 mi NNW of Bradleyville to 1.59 mi NNW of Bradleyville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.800, -92.910

Old Cheese Plant Road was flooded at Little Beaver Creek and was closed to traffic.

Flood, Douglas

When
May 9, 8:55 AM CST to 4:00 PM CST
Where
Douglas County, 1.79 mi ENE of Ava to 1.68 mi ENE of Ava
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.960, -92.620

State Highway FF was closed due to flooding at Hunter Creek.

Flood, Douglas

When
May 9, 8:55 AM CST to 4:00 PM CST
Where
Douglas County, 1.49 mi SSE of Olathe to 1.58 mi SSE of Olathe
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.010, -92.520

State Highway U was closed at Bryant Creek due to flooding.

Flood, Wright

When
May 9, 11:00 AM CST to 4:00 PM CST
Where
Wright County, 4.42 mi NE of Mansfield to 4.04 mi NE of Mansfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.170, -92.530

State Highway AB at Wolfe Creek was flooded and impassable.

Flood, Ozark

When
May 9, 12:00 PM CST to 4:00 PM CST
Where
Ozark County, 0.69 mi N of Mammoth to 0.78 mi N of Mammoth
Cause
Heavy Rain
Reported by
Public
Coordinates
36.540, -92.400

Highway T at Walk Creek was flooded and impassable.

Flood, Douglas

When
May 9, 2:00 PM CST to 6:00 PM CST
Where
Douglas County, 0.88 mi NE of Ann to 0.98 mi NE of Ann
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.040, -92.190

Highway EE at the North Fork River was flooded and impassable.

Flood, Ozark

When
May 9, 2:15 PM CST to 6:00 PM CST
Where
Ozark County, 0.89 mi NE of Sycamore to 0.62 mi NE of Sycamore
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.710, -92.270

Highway 181 at Bryant Creek was flooded and impassable.

Flood, Ozark

When
May 9, 4:42 PM CST to 10:00 PM CST
Where
Ozark County, 1.31 mi ENE of Lawndale to 1.59 mi ENE of Lawndale
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.640, -92.230

Highway H was closed at the North Fork River due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960765, 960759, 960762, 960760, 960761, 961482, 960781, 960766, 960763, 961483, 960764, 961484, 960769, 960768, 960771, 960770, 960772, 960774, 960775, 960776, 960777, 960778, 960779.